Alert archive / Michigan / Gale Warnings in 2016

Gale Warning 28, NWS Detroit, MI

October 31, 2016

NWS Detroit, MI issued this gale warning at Oct 31, 2016, 3:48 PM EDT. It took effect at Oct 31, 2016, 11:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2016, 3:48 PM EDT (19:48 UTC)
In effect from
Oct 31, 2016, 11:00 PM EDT
Expired
Nov 1, 2016, 7:00 AM EDT
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

316 
WHUS73 KDTX 311948
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 PM EDT MON OCT 31 2016

...A PERIOD OF SOUTHERLY GALES TONIGHT OVER NORTHERN LAKE HURON...

.SOUTHERLY WINDS WILL STRENGTHEN TONIGHT IN RESPONSE TO AN INCREASING
PRESSURE GRADIENT TRAILING EXITING HIGH PRESSURE.  WHILE THE
EXISTING STABLE CONDITIONS WILL TEND TO LIMIT THE OVERALL GUST
POTENTIAL, THERE WILL BE A WINDOW OVERNIGHT FOR MARGINAL GALES TO
EMERGE ACROSS THE CENTRAL LAKE HURON OPEN WATERS.  A PERIOD OF SMALL
CRAFT CONDITIONS WILL EXIST ALONG THE NEARSHORE WATERS DURING THIS
TIME.  GRADIENT WILL RELAX AS A FRONTAL BOUNDARY SAGS INTO THE
REGION, ALLOWING SOUTH TO SOUTHWEST WINDS AND WAVES TO DIMINISH
THROUGHOUT TUESDAY.  A LIGHTER WIND FIELD WILL REMAIN IN PLACE
THROUGH WEDNESDAY.

LHZ362-363-010800-
/O.NEW.KDTX.GL.W.0028.161101T0300Z-161101T1100Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
348 PM EDT MON OCT 31 2016

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT
TUESDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 30 KNOTS FROM THE SOUTH WITH GUSTS UP TO 36 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 1 AM EDT TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 5 AM EDT TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ421-010800-
/O.EXA.KDTX.SC.Y.0065.161101T0000Z-161101T1500Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-
348 PM EDT MON OCT 31 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT TUESDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 23 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 26 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 4 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 5 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 AM EDT 
  TUESDAY WITH THE LARGEST WAVES EXPECTED AROUND 5 AM EDT 
  TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ441>443-010800-
/O.CON.KDTX.SC.Y.0065.161101T0000Z-161101T1500Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
348 PM EDT MON OCT 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 11 AM EDT TUESDAY...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 25 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 27 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 6 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 8 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 AM EDT TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 1 AM EDT TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

SF
1 follow-up statement
332 
WHUS73 KDTX 010737
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
337 AM EDT TUE NOV 1 2016

...SOUTHERLY GALES WILL SUBISDE THIS MORNING...

.SOUTHERLY WINDS HAVE STRENGTHENED IN RESPONSE TO AN INCREASING
PRESSURE GRADIENT.  SMALL CRAFT ADVISORIES REMAIN IN EFFECT THIS
MORNING FOR THE NEARSHORE WATERS OF LAKE HURON. THE GRADIENT WILL
RELAX AS A FRONTAL BOUNDARY SAGS INTO THE REGION. IN RESPONSE, SOUTH
TO SOUTHWEST WINDS AND WAVES WILL DIMINISH LATER TODAY. A LIGHTER
WIND FIELD WILL REMAIN IN PLACE THROUGH WEDNESDAY WITH THE FRONTAL
BOUNDARY STALLED OVER LOWER MICHIGAN. NORTHERLY WINDS WILL THEN
INCREASE MODESTLY THURSDAY AS THE COLD FRONT PUSHES SOUTH OF THE
REGION AND HIGH PRESSURE BUILDS INTO THE GREAT LAKES FROM THE
NORTHWEST.

LHZ362-363-011100-
/O.CON.KDTX.GL.W.0028.000000T0000Z-161101T1100Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
337 AM EDT TUE NOV 1 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 29 KNOTS FROM THE SOUTH WITH GUSTS UP TO 35 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 11 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 16 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 3 AM EDT TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 5 AM EDT TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ421-441>443-011500-
/O.CON.KDTX.SC.Y.0065.000000T0000Z-161101T1500Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
337 AM EDT TUE NOV 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 25 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 27 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 6 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 8 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 AM EDT TUESDAY 
  WITH THE LARGEST WAVES EXPECTED AROUND 7 AM EDT TUESDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JVC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Oct 31, 3:21 PM EDT, 27 minutes earlier.

Area forecast discussion, Oct 31, 3:21 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
321 PM EDT Mon Oct 31 2016

.DISCUSSION...

Temperatures in the lower 50s this afternoon across southeast
Michigan, falling into the upper 40s post sunset, as mainly just
some high clouds linger this evening, before low clouds reform
overnight.

Good surge of warm advection tonight (holdings temps steady if not
rising by morning), as 850 mb temps rise into the mid teens, setting
us up for a warm day tomorrow. Strong upper wave and associated
surface low over the Dakotas this afternoon to track northeast
through Lake Superior and into Ontario Tomorrow Morning, thus little
if any upper level support reaching southern Lower Michigan, as 500
MB heights actually rebound Tuesday afternoon.

Narrowing 850-700 mb theta-e ridge/moisture plume will be streaking
northeast over Tri-Cities and Saginaw Bay region overnight, with PW
values over 1.25 inches, and low pop seems warranted with the
convergence provided by the low level jet. The moisture axis looks
slow to drop south during Tuesday, as it becomes parallel to the flow
during the day. There is some healthy elevated instability as seen
in showalter indices of -2 to -4 C, with steep mid level lapse (700-
500 MB) around 7.5 C/KM, so can't rule out a thunderstorm, but
soundings indicating substantial warm and dry air in the 5-10 kft
layer. At the very least, low level convergence with the front
should support low clouds, which should temper the warm up during
the day, but still sneaking into the lower 70s, especially toward
Ohio border where 80 degrees is still not out of the question with
with more sunshine.

Frontal boundary and modest instability axis looks to be hung up
over southeast Michigan through mid week, with wave of low pressure
coming out of the southern plains Tuesday Evening, and tracking
along the southern Michigan border later Wednesday. Although, the
12z Canadian is stronger with the upper level shortwave trough
moving into the Midwest, which leads to a stronger and farther
north solution with the low Wednesday Evening. Either way, showers
appear likely, but exact location of the swath of heavier rainfall
with increasing fgen is in question.

Longwave trough will continue to push east of the area on Thursday
as strong upper level ridging builds in over central CONUS.  Some
lingering rain showers are possible early Thursday morning before
conditions dry out for the remainder of the extended forecast.
Temperatures will reside in the 50 degree range through the weekend
as surface high pressure and ridging hold over the region.

&&

.MARINE...

Southerly winds will strengthen tonight in response to an increasing
pressure gradient trailing exiting high pressure.  While the
existing stable conditions will tend to limit the overall gust
potential, there will be a window overnight for marginal gales to
emerge across the central lake huron open waters.  A period of small
craft conditions will exist along the nearshore waters during this
time.  Gradient will relax as a frontal boundary sags into the
region, allowing south to southwest winds and waves to diminish
throughout Tuesday.  A lighter wind field will remain in place
through Wednesday.

&&

.AVIATION...

Slow northward advancement of low level moisture in southeast
flow augmented by diurnal heating prompting the expansion in MVFR
stratus coverage early this afternoon. Highest coverage and
duration will exist at PTK/FNT going forward this afternoon, with
the Detroit corridor now on the southern periphery of this
moisture axis. Model data suggests stratus may linger into the
evening from FNT northward, but a loss of diurnal support should
result in a steady reduction in coverage early tonight. Renewed
strong moisture advection as a warm front lifts into the region
will then allow stratus to rapidly fill back across the region
during the latter half of the night.

For DTW...Recent satellite trends suggest the existing MVFR stratus
lingering near the terminal will diminish in coverage while lifting
north through 19z.  This will provide a window for VFR with no
restrictions below 5000 ft through early tonight.  Aggressive
expansion of low stratus into the airspace then expected during the
early morning period /06-08z/.

//DTW Threshold Probabilities...

* High in ceilings below 5000 ft through mid afternoon, then again
  early Tuesday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 11 PM this evening to 7 AM EDT Tuesday FOR LHZ362-
     363.

     Small Craft Advisory from 8 PM this evening to 11 AM EDT Tuesday
     FOR LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/SS
MARINE.......MR
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 31, 3:23 PM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
323 PM EDT MON OCT 31 2016

MIZ047>049-053>055-060>062-011030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
323 PM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM LATE TONIGHT AS A
WEAKENING COLD FRONT ENTERS THE AREA. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF A LINGERING THUNDERSTORMS TUESDAY
MORNING AS THE COLD FRONT DISSIPATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ063-068>070-075-076-082-083-011030-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
323 PM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-011030-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
323 PM EDT MON OCT 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNING FOR NORTHERN LAKE HURON TONIGHT. SEE LATEST FORECAST
FOR DETAILS.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR SOUTHERN LAKE HURON. SEE
THE FORECAST FOR DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES CONTINUE INTO TUESDAY FOR SOUTHERN LAKE
HURON. SEE THE FORECAST FOR DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:47 AM EDTSmall Craft AdvisoryDTX30 hr

Nearby

Gale Warnings in Michigan, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.